Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Shreveport, LA

April 24, 2019Gregg County, Smith County, Upshur County, Texas

NWS Shreveport, LA issued this flash flood warning at Apr 24, 2019, 9:25 PM CDT for Gregg County, Smith County, Upshur County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2019, 9:25 PM CDT (02:25 UTC)
Expired
Apr 25, 2019, 12:30 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Gregg County, TX, Smith County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 126 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 9:52 PM CDTFLASH FLOOD7 Ssw Noonday, TXSEVERAL ROADS WERE COVERED IN HIGH WATER IN THE EMERALD BAY SUBDIVISION AT LAKE PALESTINE.
Apr 24, 10:15 PM CDTFLASH FLOOD4 Se Noonday, TXA PICTURE WAS POSTED TO FACEBOOK OF HIGH WATER WHICH COVERED MANY STREETS IN FLINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS54 KSHV 250225
FFWSHV
TXC183-423-459-250530-
/O.NEW.KSHV.FF.W.0013.190425T0225Z-190425T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
925 PM CDT Wed Apr 24 2019

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Central Smith County in northeastern Texas...
  Southern Upshur County in northeastern Texas...
  Gregg County in northeastern Texas...

* Until 1230 AM CDT.

* At 924 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three to four inches of 
  rain have already fallen. Flash flooding is expected to continue 
  or begin shortly.

* Some locations that will experience flooding include...
  Tyler, Longview, Kilgore, Whitehouse, White Oak, Gladewater,
  Gilmer, Big Sandy, Clarksville City, East Mountain, Diana, Liberty
  City, West Mountain, Noonday, New Chapel Hill, Winona, Union Grove,
  Warren City, Pritchett and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3255 9516 3274 9509 3279 9470 3251 9470
      3213 9545 3214 9547 3220 9546 3224 9549

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 7:19 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 24, 7:19 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
719 PM CDT Wed Apr 24 2019

.AVIATION...
Cigs are expected to gradually deteriorate this evening, as areas
of convection continues to spread ENE across much of E TX/SE
OK/adjacent sections of SW AR/Wrn LA through mid-evening, and
across the remainder of N LA/Scntrl AR mainly by/shortly after
06Z Thursday in advance of a closed upper low/trough. IFR cigs,
reduced vsbys, wind gusts in excess of 35kts, and extreme
turbulence will be possible from the stronger convection, which
will primarily affect the LFK/SHV/ELD/MLU terminals. This
convection will quickly diminish from W to E after 06Z, clearing
the MLU terminal by/shortly after 12Z. While cigs may return to
VFR in wake of the departure of the convection, low MVFR/IFR cigs
are expected to redevelop late tonight areawide, before slowly
lifting by late morning/early afternoon Thursday. VFR conditions
should return to the E TX, TXK, and SHV terminals by early to mid-
afternoon, before eventually spreading into the remainder of
Scntrl AR/Ncntrl LA by the end of the 00Z TAF period. However, sct
-SHRA with isolated -TSRA should redevelop along the base of the
trough from late morning through the afternoon across portions of
SW AR/N LA, and thus have included VCSH for the SW AR terminals
only as low confidence precludes mention elsewhere. The VFR cigs
will eventually begin to scatter out areawide during the evening
with the departure of the upper trough. SE winds 5-10kts this
evening will become Lt/Vrb with the arrival of the convection,
before eventually becoming W 10-15kts with higher gusts after
15Z. /15/

&&

.PREV DISCUSSION... /issued 259 PM CDT Wed Apr 24 2019/

SHORT TERM.../Tonight through Thursday night/
A line of thunderstorms has developed over Central Texas this
afternoon and will continue to shift east as the upper trough
moves towards the region. The surface low out ahead of it is
continuing to lift warm, moist air northward increasing the
instability in our area, particularly our southern zones. Also,
winds are beginning to veer with height as the low approaches
increasing the SRH across this region as well. Thus, damaging wind
gusts and isolated tornadoes will be possible and are the primary
threats across Deep East Texas and Central Louisiana later this
evening into the overnight hours. Just to the northeast of the
surface low, heavy rainfall is currently ongoing and will continue
into sections of Northeast Texas later this evening. Could see
rainfall totals averaging 2 inches in this area with some locally
higher amounts possible. The weak cold front will push through the
area from west to east during the early morning hours tomorrow.
Short range models are showing a brief ending to the rain before
wrap-around precipitation moves into the area during the late
morning hours lasting quite possibly into the afternoon.

Low temperatures tonight should not get below the low to mid 60s
while high temperatures on Thursday will struggle to reach the mid
70s. /35/

LONG TERM.../Friday through Wednesday/

Currently this Wednesday afternoon, a short wave trough centered
over NW old Mexico and the TX Big Bend to move E into the SE U.S. by
Friday morning.

By Friday morning, expect negative vorticity advection and weak cold
air advection in the wake of the trough to produce dry weather for
at least Saturday.  By Sunday, a weak cold front pushes down to the
Red River across NE TX and S OK with some SCT showers and perhaps
even a TSTM possible Sunday.

This front washes out by Monday with dry weather expected that day
as well.  By Tuesday, another short wave trough ejects NE from the
intermountain W and traverses the central U.S. with a chance of
showers and TSTMS for the beginning of May. /VIII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  74  58  78 /  90  60  10   0
MLU  66  78  59  77 /  90  70  20   0
DEQ  60  74  52  77 / 100  80  10   0
TXK  61  73  55  76 / 100  70  10   0
ELD  63  74  56  77 /  80  70  10   0
TYR  60  75  56  77 / 100  50  10   0
GGG  61  76  56  77 / 100  50  10   0
LFK  63  77  59  80 / 100  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Apr 24, 12:29 PM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1229 PM CDT Wed Apr 24 2019

LAZ010-011-017-018-TXZ149>153-165>167-251730-
De Soto-Red River-Sabine-Natchitoches-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1229 PM CDT Wed Apr 24 2019

This Hazardous Weather Outlook is for portions of northwest
Louisiana, east Texas, and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will begin to increase across the area
later this Wednesday afternoon and evening, and may continue
through the wee hours of Thursday morning. Damaging wind gusts
and possibly an isolated tornado can be expected from stronger
storms, mainly through this Wednesday evening. Locally heavy
rainfall is also possible in storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms will begin to diminish during the
daytime Thursday. Additional showers and thunderstorms will begin
to return to the region beginning on Tuesday of next week.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this afternoon through
the overnight hours.

LAZ001>006-012>014-019>022-TXZ124>126-136>138-251730-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-Bienville-Jackson-
Ouachita-Winn-Grant-Caldwell-La Salle-Wood-Upshur-Marion-Smith-
Gregg-Harrison-
1229 PM CDT Wed Apr 24 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will begin to increase across the area
this Wednesday afternoon and evening, and may continue through
the wee hours of Thursday morning. Strong to damaging wind gusts
can be expected from stronger storms, mainly through Wednesday
evening. Locally heavy rainfall is also possible in storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms will begin to diminish during the
daytime Thursday. Additional showers and thunderstorms will begin
to return to the region beginning on Tuesday of next week.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be required for this Wednesday
afternoon into the early hours of Thursday morning.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-251730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-
1229 PM CDT Wed Apr 24 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma, and northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms are expected to increase during the
afternoon and evening hours and possibly continue through the
overnight hours. Strong gusty wind and brief locally heavy
rainfall may occur in stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms will begin to diminish during the daytime
Thursday. Widely scattered showers and thunderstorms will be possible
over the weekend, by late this upcoming weekend. Additional showers
and thunderstorms will begin to return to the region beginning on
Tuesday of next week. However, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters are not anticipated at this time for
this Wednesday afternoon through Thursday morning.

In the hours before

Special weather statement, Apr 24, 7:17 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
717 PM CDT Wed Apr 24 2019

TXZ124-125-136>138-150-250100-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Wood TX-Rusk TX-
717 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH...WEST CENTRAL
HARRISON...NORTHWESTERN RUSK...SOUTHEASTERN WOOD...UPSHUR AND GREGG
COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Tyler, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tyler, Longview, Kilgore, White Oak, Gladewater, Gilmer, Overton, Big
Sandy, Hawkins, New London, Arp, Clarksville City, East Mountain,
Diana, Rosewood, Liberty City, West Mountain, New Chapel Hill, Winona
and Union Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3218 9504 3239 9541 3290 9508 3265 9460
TIME...MOT...LOC 0017Z 212DEG 39KT 3239 9513

19
Special weather statement, Apr 24, 8:00 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
800 PM CDT Wed Apr 24 2019

TXZ124-125-136-250200-
Upshur TX-Smith TX-Wood TX-
800 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...SOUTHEASTERN
WOOD AND WESTERN UPSHUR COUNTIES UNTIL 900 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Sandy, or 10 miles west of Gladewater, moving northeast at 25
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gilmer, Big Sandy, Hawkins, Rosewood, Winona, Red Springs, Bettie,
Grice and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3236 9509 3244 9531 3290 9514 3280 9484
TIME...MOT...LOC 0100Z 200DEG 16KT 3256 9513

19
Special weather statement, Apr 24, 8:43 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
843 PM CDT Wed Apr 24 2019

TXZ110-125-126-250230-
Upshur TX-Camp TX-Marion TX-
843 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...UPSHUR AND
SOUTH CENTRAL CAMP COUNTIES UNTIL 930 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilmer, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gladewater, Gilmer, Big Sandy, Ore City, East Mountain, Diana, West
Mountain, Cedar Springs, Union Grove, Warren City, Midway, Holly
Springs, Lafayette, Bettie and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3299 9494 3290 9472 3289 9471 3288 9471
      3288 9465 3287 9463 3278 9468 3279 9470
      3276 9470 3262 9479 3260 9481 3259 9483
      3254 9496 3259 9511
TIME...MOT...LOC 0142Z 203DEG 20KT 3270 9491

19
Special weather statement, Apr 24, 9:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
914 PM CDT Wed Apr 24 2019

TXZ125-126-137-138-250300-
Upshur TX-Gregg TX-Harrison TX-Marion TX-
914 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION...NORTHWESTERN
HARRISON...EASTERN UPSHUR AND NORTH CENTRAL GREGG COUNTIES UNTIL 1000
PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diana, or 9 miles north of Longview, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Longview, Hallsville, Ore City, Diana, Harleton, Lassater, Nesbitt
and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3246 9482 3258 9482 3269 9484 3282 9492
      3288 9450 3255 9442
TIME...MOT...LOC 0214Z 255DEG 18KT 3265 9471

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:04 PM CDTAreal Flood AdvisorySHVSmith3 hr
Apr 24, 7:17 PM CDTSpecial Weather StatementSHVGregg, Smith, Upshur43 min
Apr 24, 7:34 PM CDTFlash Flood WarningSHVSmith116 min
Apr 24, 8:00 PM CDTSpecial Weather StatementSHVUpshur60 min
Apr 24, 8:13 PM CDTAreal Flood AdvisorySHVUpshur, Wood2 hr
Apr 24, 8:21 PM CDTTornado WarningSHVUpshur18 min
Apr 24, 8:43 PM CDTSpecial Weather StatementSHVUpshur47 min
Apr 24, 9:04 PM CDTAreal Flood AdvisorySHVGregg, Upshur116 min
Apr 24, 9:14 PM CDTSpecial Weather StatementSHVGregg46 min
Apr 24, 9:29 PM CDTSpecial Weather StatementSHVCherokee46 min
Apr 24, 9:48 PM CDTAreal Flood AdvisorySHVHarrison, Marion3 hr
Apr 24, 10:02 PM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Gregg, Harrison, Nacogdoches, Rusk and 1 more3 hr
Apr 24, 10:10 PM CDTAreal Flood AdvisorySHVSmith, Wood3 hr
Apr 24, 10:46 PM CDTSpecial Weather StatementSHVSan Augustine44 min
Apr 24, 10:50 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby40 min
Apr 24, 11:01 PM CDTTornado WarningSHVNacogdoches, Sabine, San Augustine, Shelby29 min
Apr 24, 11:26 PM CDTTornado Warning Considerable damage threatSHVSabine, San Augustine, Shelby34 min
Apr 25, 12:09 AM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby3 hr
Apr 25, 12:17 AM CDTFlash Flood WarningSHVSabine, San Augustine, Shelby3 hr
Apr 25, 12:37 AM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby38 min
Apr 25, 1:12 AM CDTSevere Thunderstorm WarningSHVSabine, San Augustine63 min
Apr 25, 3:11 AM CDTLake Wind AdvisorySHVHarrison, Marion, Panola13 hr
Apr 25, 5:36 AM CDTRiver Flood WarningSHVSmith, Upshur, Wood63 hr
Apr 25, 5:37 AM CDTRiver Flood WarningSHVWood51 hr
Apr 25, 5:39 AM CDTRiver Flood WarningSHVGregg51 hr
Apr 25, 5:40 AM CDTRiver Flood WarningSHVFranklin, Morris, Titus4 days
Apr 25, 5:49 AM CDTRiver Flood WarningSHVGregg, Rusk36 days
Apr 25, 9:34 AM CDTRiver Flood WarningSHVGregg, Harrison, Panola, Rusk59 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.